Alert archive / Virginia / Frost Advisories in 2009

Frost Advisory 2, NWS Blacksburg, VA

May 17, 2009Alleghany County, Bath County, City of Covington, Virginia; Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this frost advisory at May 17, 2009, 3:49 AM EDT for Alleghany County, Bath County, City of Covington, Virginia; Monroe County, Summers County, West Virginia. It took effect at May 18, 2009, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 17, 2009, 3:49 AM EDT (07:49 UTC)
In effect from
May 18, 2009, 2:00 AM EDT
Expired
May 18, 2009, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 170749
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT SUN MAY 17 2009

...UNSEASONABLY COLD TEMPERATURES TONIGHT...

.COLD...DRY HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT.
TEMPERATURES WILL DROP INTO THE LOWER AND MID 30S TONIGHT...
BRINGING FROST AND SCATTERED FREEZING TEMPERATURES.

VAZ020-WVZ045-171600-
/O.NEW.KRNK.FZ.W.0002.090518T0600Z-090518T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
349 AM EDT SUN MAY 17 2009

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP INTO THE 30 TO 35 DEGREE RANGE OVERNIGHT. 
FROST WILL BE WIDESPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-WVZ043-044-171600-
/O.NEW.KRNK.FR.Y.0002.090518T0600Z-090518T1200Z/
ALLEGHANY VA-SUMMERS-MONROE-
INCLUDING THE CITIES OF...CLIFTON FORGE...HINTON...HIX...UNION
349 AM EDT SUN MAY 17 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP INTO THE MID 30S OVERNIGHT. SCATTERED
FROST IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
000 
WWUS71 KRNK 171549
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT SUN MAY 17 2009

...UNSEASONABLY COLD TEMPERATURES TONIGHT...

.COLD...DRY HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT.
TEMPERATURES WILL DROP INTO THE LOWER AND MID 30S TONIGHT...
BRINGING FROST AND SCATTERED FREEZING TEMPERATURES.

VAZ020-WVZ045-180000-
/O.CON.KRNK.FZ.W.0002.090518T0600Z-090518T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
1149 AM EDT SUN MAY 17 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP INTO THE 30 TO 35 DEGREE RANGE OVERNIGHT.
FROST WILL BE WIDESPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-WVZ043-044-180000-
/O.CON.KRNK.FR.Y.0002.090518T0600Z-090518T1200Z/
ALLEGHANY VA-SUMMERS-MONROE-
INCLUDING THE CITIES OF...CLIFTON FORGE...HINTON...HIX...UNION
1149 AM EDT SUN MAY 17 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP INTO THE MID 30S OVERNIGHT. SCATTERED
FROST IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS71 KRNK 180132
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT SUN MAY 17 2009

...UNSEASONABLY COLD TEMPERATURES TONIGHT...

.COLD...DRY HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT.
TEMPERATURES WILL DROP INTO THE LOWER AND MID 30S TONIGHT...
BRINGING FROST AND SCATTERED FREEZING TEMPERATURES.

VAZ020-181200-
/O.CAN.KRNK.FZ.W.0002.090518T0600Z-090518T1200Z/
/O.EXB.KRNK.FR.Y.0002.090518T0600Z-090518T1300Z/
BATH-
INCLUDING THE CITY OF...HOT SPRINGS
932 PM EDT SUN MAY 17 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...
...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. THE
FREEZE WARNING HAS BEEN CANCELLED. 

|TEMPERATURES WILL DROP INTO THE MID 30S OVERNIGHT. SCATTERED
FROST IS EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WVZ045-181200-
/O.EXT.KRNK.FZ.W.0002.090518T0600Z-090518T1300Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
932 PM EDT SUN MAY 17 2009

...FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE FREEZE WARNING IS NOW IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY.

TEMPERATURES WILL DROP INTO THE 30 TO 35 DEGREE RANGE OVERNIGHT.
FROST WILL BE WIDESPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-WVZ043-044-181200-
/O.EXT.KRNK.FR.Y.0002.090518T0600Z-090518T1300Z/
ALLEGHANY VA-SUMMERS-MONROE-
INCLUDING THE CITIES OF...CLIFTON FORGE...HINTON...HIX...UNION
932 PM EDT SUN MAY 17 2009

...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE FROST ADVISORY IS NOW IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY.

TEMPERATURES WILL DROP INTO THE LOWER TO MID 30S OVERNIGHT. AREAS
OF FROST ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS71 KRNK 180757
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT MON MAY 18 2009

...UNSEASONABLY COLD TEMPERATURES AGAIN TONIGHT...

.COLD...DRY HIGH PRESSURE WILL BUILD INTO THE REGION TODAY AND
TONIGHT. TEMPERATURES WILL DROP INTO THE LOWER AND MID 30S
TONIGHT...BRINGING FROST AND SCATTERED FREEZING TEMPERATURES.

WVZ045-181600-
/O.NEW.KRNK.FZ.W.0003.090519T0700Z-090519T1200Z/
/O.CON.KRNK.FZ.W.0002.000000T0000Z-090518T1300Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
357 AM EDT MON MAY 18 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY. A
FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

ISOLATED LOCATIONS WILL SEE TEMPERATURES NEAR 32 DEGREES BY
DAYBREAK TODAY. MORE WIDESPREAD LOW TEMPERATURES NEAR 32 DEGREES
ARE EXPECTED TONIGHT. FROST WILL ALSO BE WIDESPREAD TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ020-WVZ044-181600-
/O.NEW.KRNK.FZ.W.0003.090519T0700Z-090519T1200Z/
/O.CON.KRNK.FR.Y.0002.000000T0000Z-090518T1300Z/
BATH-MONROE-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION
357 AM EDT MON MAY 18 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

ISOLATED LOCATIONS MAY SEE FROST BY DAYBREAK TODAY. WIDESPREAD
LOW TEMPERATURES NEAR 32 DEGREES ARE EXPECTED TONIGHT. FROST WILL
ALSO BE WIDESPREAD TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-WVZ043-181600-
/O.NEW.KRNK.FR.Y.0003.090519T0700Z-090519T1200Z/
/O.CON.KRNK.FR.Y.0002.000000T0000Z-090518T1300Z/
ALLEGHANY VA-SUMMERS-
INCLUDING THE CITIES OF...CLIFTON FORGE...HINTON...HIX
357 AM EDT MON MAY 18 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

ISOLATED LOCATIONS MAY SEE FROST BY DAYBREAK TODAY. WIDESPREAD
LOW TEMPERATURES IN THE MID 30S ARE EXPECTED TONIGHT. AREAS OF
FROST ARE EXPECTED BY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ010>014-017-018-024-WVZ042-181600-
/O.NEW.KRNK.FR.Y.0003.090519T0700Z-090519T1200Z/
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROCKBRIDGE-
MERCER-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
PULASKI...RADFORD...BLACKSBURG...FLOYD...NEW CASTLE...LEXINGTON...
BLUEFIELD...FLAT TOP
357 AM EDT MON MAY 18 2009

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY. 

WIDESPREAD LOW TEMPERATURES IN THE MID 30S ARE EXPECTED TONIGHT.
AREAS OF FROST ARE EXPECTED BY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS71 KRNK 181321
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT MON MAY 18 2009

...UNSEASONABLY COLD TEMPERATURES AGAIN TONIGHT...

.COLD...DRY HIGH PRESSURE WILL BUILD INTO THE REGION TODAY AND
TONIGHT. TEMPERATURES WILL DROP INTO THE LOWER AND MID 30S
TONIGHT...BRINGING FROST AND SCATTERED FREEZING TEMPERATURES. SHELTERED
MOUNTAIN VALLEYS MAY EXPERIENCE TEMPERATURES IN THE UPPER 20S.

WVZ045-182130-
/O.EXP.KRNK.FZ.W.0002.000000T0000Z-090518T1300Z/
/O.CON.KRNK.FZ.W.0003.090519T0700Z-090519T1200Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
921 AM EDT MON MAY 18 2009

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

A FREEZE WARNING IS IN EFFECT TONIGHT AND EARLY TUESDAY FOR PARTS
OF THE GREENBRIER VALLEY.

LOW TEMPERATURES NEAR 32 DEGREES ARE EXPECTED TONIGHT. FROST IS
EXPECTED TO BECOME WIDESPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ020-WVZ044-182130-
/O.EXP.KRNK.FR.Y.0002.000000T0000Z-090518T1300Z/
/O.CON.KRNK.FZ.W.0003.090519T0700Z-090519T1200Z/
BATH-MONROE-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION
921 AM EDT MON MAY 18 2009

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

A FREEZE WARNING IS IN EFFECT FOR TONIGHT AND EARLY TUESDAY.

LOW TEMPERATURES NEAR 32 DEGREES ARE EXPECTED TONIGHT. FROST WILL
ALSO BECOME WIDESPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-WVZ043-182130-
/O.EXP.KRNK.FR.Y.0002.000000T0000Z-090518T1300Z/
/O.CON.KRNK.FR.Y.0003.090519T0700Z-090519T1200Z/
ALLEGHANY VA-SUMMERS-
INCLUDING THE CITIES OF...CLIFTON FORGE...HINTON...HIX
921 AM EDT MON MAY 18 2009

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

A FROST ADVISORY IS IN EFFECT TONIGHT AND EARLY TUESDAY.

WIDESPREAD LOW TEMPERATURES IN THE MID 30S ARE ANTICIPATED TONIGHT. AREAS
OF FROST ARE LIKELY EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ010>014-017-018-024-WVZ042-182130-
/O.CON.KRNK.FR.Y.0003.090519T0700Z-090519T1200Z/
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROCKBRIDGE-
MERCER-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
PULASKI...RADFORD...BLACKSBURG...FLOYD...NEW CASTLE...LEXINGTON...
BLUEFIELD...FLAT TOP
921 AM EDT MON MAY 18 2009

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT TUESDAY...

A FROST ADVISORY HAS BEEN ISSUED FOR PARTS OF THE NEW RIVER...AND
SOUTHERN SHENANDOAH VALLEYS...FOR LATE TONIGHT AND EARLY TUESDAY
MORNING.

WIDESPREAD LOW TEMPERATURES IN THE MID 30S ARE ANTICIPATED TONIGHT.
AREAS OF FROST ARE EXPECTED EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 17, 3:39 AM EDT, 10 minutes earlier.

Area forecast discussion, May 17, 3:39 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT SUN MAY 17 2009

.SYNOPSIS...
A COLD FRONT WILL EXIT THE AREA BY MID MORNING...BUT LOW PRESSURE
DEVELOPING ALONG THE FRONT WILL KEEP CLOUDS AND LIGHT RAIN ACROSS
MOST OF THE AREA TODAY...ESPECIALLY EAST OF THE MOUNTAINS. COOL
HIGH PRESSURE WILL BUILD INTO THE REGION THIS AFTERNOON AND
TONIGHT...AND THEN SETTLE OVER THE AREA INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

LATEST OBS SHOW THAT THE SFC FNT HAS JUST PASSED THRU THE BLF AND
LWB AREAS. THIS IS SLOWER THAN PREVIOUS FCSTS. MSAS SHOWS THE FNT
BEGINNING TO FOLD OVER INTO MORE OF AN EAST-WEST ORIENTATION AS
THE SHORT WAVE LIFTS THRU EASTERN CANADA ALLOWING THE SFC HIGH
PRESSURE TO BUILD INTO THE NERN U.S. THINK THAT THE FNT WILL TEND
TO HANG UP IN THE MTNS THIS MORNING...BUT COOLER DRIER AIR WILL
SURGE SOUTHWARD EAST OF THE APPLNS A LITTLE SLOWER THAN PREVIOUS
FCST. MAIN CHANGE TO THE FCST IS THAT WATER VAPOR SHOWS PLENTIFUL
MID LEVEL MOISTURE SURGING NWD THRU THE TN VALLEY...AND THE UPPER
TROUGH STAYS WEST OF THE MTNS UNTIL THIS EVENING AS ANOTHER WEAKER
SHORT WAVE CURRENTLY MOVG ACROSS THE DAKOTAS/MINN DEEPENS THE
TROUGH. THE END RESULT FOR OUR AREA IS THAT LIGHT POST-FRONTAL
RAIN WILL CONTINUE LONGER- ON THROUGH MUCH OF THE DAY EAST OF THE
MTNS...AND ALL AREAS WILL BE CLOUDY/M CLOUDY ALL DAY. HAVE RAISED
POPS...AND LOWERED MAX TEMPS A FEW DEGREES. WILL ACTUALLY BE
STEADY OR FALLING TEMPS TODAY FOR MUCH OF THE AREA...WHICH IS HARD
TO DO IN MID MAY.

TONIGHT...THE UPPER TROUGH FINALLY SWINGS ACROSS THE AREA...AND
SHOULD PUSH THE RAIN EAST OF THE CWA BY MIDNIGHT. MID/HIGH CLOUDS
WILL LIKELY HANG ON ALONG AND EAST OF THE BLUE RIDGE
THOUGH...WHICH WILL LIMIT RADIATION AND KEEP TEMPS FROM DROPPING
INTO THE FROST RANGE. HOWEVER...IN THE SE WV MTNS AND THE
ALLEGHANY HIGHLANDS OF VA...WINDS WILL LIGHTEN ENOUGH AND CLOUDS
CLEAR OUT QUICK ENOUGH THAT TEMPS SHOULD DROP INTO THE
FROST/FREEZE RANGE TOWARD DAYBREAK. WE WILL ISSUE FREEZE WARNINGS
FOR GREENBRIER WV AND BATH VA COUNTIES...AND A FROST ADVISORY FOR
BORDERING COUNTIES OF SUMMERS...MONROE IN WV AND ALLEGHANY VA.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BUILDS OVER THE REGION FOR THE FIRST HALF OF THE
WORK WEEK. WE ARE EXPECTING LIMITED CLOUD COVER AND A TREND FROM
BELOW NORMAL TEMPERATURES TO NEAR SEASONABLE CONDITIONS. LATEST
RUN OF THE GFS MODEL DEPICTS MOISTURE AND PRECIPITATION MAKING IT
INTO SOUTHWEST PORTIONS OF THE AREA WEDNESDAY NIGHT ON THE NORTH
SIDE OF AN AREA OF LOW PRESSURE IN THE NORTHEAST PART OF THE GULF
OF MEXICO. HAVE ELECTED TO NOT PUT ANY WEIGHT INTO THE
PRECIPITATION SOLUTION DURING THIS TIME PERIOD...BUT HAVE
INCREASED CLOUD COVER A BIT.

PATCHY FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN LATE
MONDAY NIGHT IN SIMILAR LOCATIONS AS EXPECTED TONIGHT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST
UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD
KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS
SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A
PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE
AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS.

TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A SLOW MOVING COLD FRONT TO OUR WEST IN EASTERN KY/TN WILL SLOWLY
PUSH THROUGH THE AREA...BUT ADDITIONAL UPPER LEVEL ENERGY WILL
KEEP SHOWERS GOING BEHIND THE FRONT INTO THE DAY TODAY. THERE IS A
POSSIBILITY FOR TSTMS THRU ABOUT 09Z AT DANVILLE...BUT THE CHC IS
LOW. OVERALL...MVFR CONDITIONS ARE EXPECTED INTO THE
MORNING...WITH BRIEF PERIODS OF IFR POSSIBLE. CONDITIONS WILL THEN
SLOWLY IMPROVE DURING THE DAY...WITH MVFR CONDITIONS LINGERING THE
LONGEST EAST OF THE MTNS IN THE PIEDMONT- THIS INCLUDES THE LYH AND
DAN TAF SITES. THE OTHER AVIATION CONCERN WILL BE INCREASING WINDS
BEHIND THE FRONT THIS MORNING...SHIFTING FROM NORTHWEST TO NORTH
OR EVEN NORTHEAST.

HIGH PRESSURE WILL BUILD IN TONIGHT AND MONDAY BEHIND THE
FRONT RESULTING IN VFR CONDITIONS. THE EXCEPTION MAY BE THAT MTN
VALLEYS COULD HAVE FOG DEVELOP TOWARD MON MORNING. THIS MAY AFFECT
THE LWB TAF SITE. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 8 AM EDT MONDAY FOR VAZ019.
     FREEZE WARNING FROM 2 AM TO 8 AM EDT MONDAY FOR VAZ020.
NC...NONE.
WV...FROST ADVISORY FROM 2 AM TO 8 AM EDT MONDAY FOR WVZ043-044.
     FREEZE WARNING FROM 2 AM TO 8 AM EDT MONDAY FOR WVZ045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...PM/WP
AVIATION...JJ/KK
Hazardous weather outlook, May 16, 4:22 AM EDT, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT SAT MAY 16 2009

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-170830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170830-
BATH-GREENBRIER-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:49 AM EDTFreeze WarningRNKBath29 hr

Nearby

Frost Advisories in Virginia, 2009Frost Advisories in West Virginia, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.